Wyoming, 2016

Winter Storm in Wyoming, January 16 to 17, 2016

January 16 to 17, 2016 · NWS CYS · 14 events in 3 counties and zones

A potent Pacific low pressure system produced a prolonged period of moderate to heavy snowfall over the Snowy and Sierra Madre ranges, with lesser amounts over the adjacent valleys and foothills. Strong and gusty west winds up to 55 mph produced near white out conditions with considerable blowing snow and near zero visibilities.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent Pacific low pressure system produced a prolonged period of moderate to heavy snowfall over the Snowy and Sierra Madre ranges, with lesser amounts over the adjacent valleys and foothills. Strong and gusty west winds up to 55 mph produced near white out conditions with considerable blowing snow and near zero visibilities. WYDOT closed Interstate 80 in both directions between Laramie and Rawlins for several hours. Total snow accumulations varied from 3 to 6 inches foothills and valleys, to as much as 32 inches over the Snowy Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 15, 10:58 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 15, 10:58 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1058 PM MST FRI JAN 15 2016

.UPDATE...
ISSUED AT 818 PM MST FRI JAN 15 2016

THE BAND OF SNOW WHICH AFFECTED CHEYENNE AND THE SUMMIT EARLIER
THIS EVENING HAS SHIFTED OUT OF THE AREA. A FEW LINGERING FLURRIES
STILL POSSIBLE THE NEXT SEVERAL HOURS BUT THE NEXT MAIN CHANCE
FOR MEASURABLE SNOW WILL HOLD OFF UNTIL TOMORROW NIGHT AS SLIGHTLY
STRONGER DISTURBANCE MOVES OVER THE AREA.

UPDATE ISSUED AT 548 PM MST FRI JAN 15 2016

HERE IS A QUICK UPDATE ON THE SNOW BAND MOVING ACROSS THE LARAMIE
TO CHEYENNE AREA. THE SNOW BAND WHICH LIKELY DROPPED A FEW INCHES
OF SNOW OVER THE SUMMIT BETWEEN CHEYENNE AND LARAMIE IS
DECREASING IN INTENSITY AND SHIFTING SOUTH INTO COLORADO. THIS
TREND WILL CONTINUE OVER THE NEXT HOUR OR TWO WITH SNOW ENDING
SHORTLY THEREAFTER. ADDITIONAL SNOW ACCUMULATIONS WILL ONLY BE A
FEW TENTHS OF AN INCH. ROADS HAVE BECOME SLIPPERY DUE TO THE
FALLING SNOW AND WILL LIKELY REMAIN SLIPPERY THROUGH TONIGHT. SNOW
WILL CONTINUE TO FALL OVER THE SNOWY AND SIERRA MADRE RANGES THROUGH
THE EVENING WITH SNOW TAPERING OFF AFTER MIDNIGHT. ANOTHER ROUND
OF SNOW IS LIKELY OVER THE MOUNTAINS STARTING TOMORROW AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 239 PM MST FRI JAN 15 2016

MODELS CONTINUE TO STRUGGLE WITH THE PLACEMENT OF SEVERAL BANDS OF
PRECIPITATION IN THE SHORT TERM...IN ADDITION TO THE ARCTIC FRONT
SATURDAY/SATURDAY NIGHT AND HOW FAR WEST IT STALLS. FOR THIS
AFTERNOON...SNOW IS GRADUALLY TAPERING OFF TO SNOW FLURRIES
ACROSS CARBON COUNTY AFTER THE LOCALLY HEAVY SNOW SHOWERS FROM
EARLIER THIS MORNING. EXPECT A BRIEF LULL INTO LATE THIS AFTERNOON
BEFORE A VORTICITY MAX ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
PUSHES SOUTHEAST ACROSS SOUTHEAST WYOMING THIS EVENING. THERE IS
SOME GOOD LLVL INSTABILITY FOR THIS TIME OF THE YEAR AS WELL AS
SOME FRONTOGENESIS ALONG THE LARAMIE RANGE...AND ALONG AND SOUTH
OF I80. THE TRICKY PART IS...IF THIS BAND OF SNOW DEVELOPS FURTHER
SOUTH INTO COLORADO...THE I80 CORRIDOR MAY RECEIVE NOTHING OUTSIDE
OF A FEW FLURRIES. INCREASED POP BETWEEN 40 TO 80
PERCENT...HIGHEST IN THE MOUNTAINS. WILL NEED TO KEEP AN EYE ON
THE I80 SUMMIT AS WELL AS LARAMIE AND CHEYENNE FOR ACCUMULATING
SNOW AND SOME IMPACTS TO ROADS THIS EVENING. SOME OF THESE SNOW
BANDS MAY BE MODERATE TO HEAVY AT TIMES IN INTENSITY.

SATURDAY...ARCTIC FRONTAL BOUNDARY STILL PROJECTED TO MOVE
SOUTHWARD AND JAM UP EAST OF THE LARAMIE RANGE ON SATURDAY. DECENT
FRONTAL FORCING ALONG AND EAST OF THE LARAMIE RANGE WITH AMPLE
MOISTURE AND INSTABILITY EXPECT TO GET A FAIRLY DECENT COVERAGE OF
SNOW SHOWERS IN BANDS ACROSS SOUTHEAST WYOMING AND EAST INTO THE
NEBRASKA PANHANDLE SATURDAY INTO SATURDAY NIGHT AS ANOTHER
SHORTWAVE MOVES THROUGH. OUT WEST FAVORABLE ACTIVE NORTHWESTERLY
FLOW WITH UPSLOPE WILL KEEP SNOW GOING IN THE MOUNTAINS WELL INTO
THE WEEKEND. AN ADDITIONAL 12 TO 18 INCHES OF SNOW CAN BE EXPECTED
FOR A 3 DAY WEEKEND TOTAL ABOVE 9500 FT IN THE SIERRA MADRE RANGE
WITH 8 TO 12 INCHES ABOVE 9500 FT FOR THE SNOWY RANGE. LOWER 24
HOUR TOTALS IN THE MOUNTAINS WILL KEEP THE EVENT IN THE ADVISORY
CATEGORY. WILL NEED TO MONITOR FOR POSSIBLE ADDITION OF A WINTER
WEATHER ADVISORY FOR THE SNOWY RANGE AS WELL FOR SATURDAY INTO
SUNDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 239 PM MST FRI JAN 15 2016

SNOW SHOWERS TAPER OFF BY SUNDAY AFTERNOON IN THE LOWER ELEVATIONS
WITH SNOW CONTINUING IN THE MOUNTAINS THROUGH WEDNESDAY GIVEN
FAVORABLE AND ACTIVE MIDLEVEL FLOW. AFTER A COUPLE OF SHORTWAVES
MOVE THROUGH MONDAY INTO WEDNESDAY...IT APPEARS WE DRY OUT
SUFFICIENTLY TO NEGATE POPS THURSDAY INTO NEXT WEEKEND AS A
RATHER LARGE AMPLITUDE MID/UPPER RIDGE TRAVERSES THE
CENTRAL/NORTHERN ROCKIES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1050 PM MST FRI JAN 15 2016

VFR ACROSS A MAJORITY OF THE FORECAST AREA TONIGHT THROUGH
SATURDAY MORNING. AS OF 06Z LOW STRATUS WAS OCCURRING AROUND
ALLIANCE NEBRASKA BUT THAT WILL LIKELY ERODE OVER THE NEXT
SEVERAL HOURS. A FEW LIGHT SNOW SHOWERS ARE STILL OCCURRING OVER
THE MOUNTAINS OF SOUTHEAST WYOMING WHICH WILL PRODUCE VISIBILITY
AND CEILING RESTRICTIONS IN THOSE AREAS.

WHILE THE SNOW WILL TAPER OFF OVER THE MOUNTAINS
TONIGHT...ANOTHER DISTURBANCE WILL MOVE OVER THE FORECAST AREA
LATE SATURDAY INTO SUNDAY MORNING. WIDESPREAD LIGHT SNOW WILL
FALL OVER MUCH OF SOUTHEAST WYOMING AND INTO THE WESTERN NEBRASKA
PANHANDLE. WINDS WILL ALSO INCREASE...ESPECIALLY OVER THE WIND
PRONE AREAS IN SOUTHEAST WYOMING. FALLING SNOW WITH GUSTS TO 50
MPH CAN BE EXPECTED LATE SATURDAY NIGHT INTO THE WIND PRONE AREAS
SUCH AS AROUND VEDAUWOO AND ARLINGTON.

&&

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS ARE EXPECTED AT THIS TIME DUE TO SNOW
COVER IN PLACE AND COLDER AIR MOVING INTO AREAS EAST OF THE
LARAMIE RANGE SATURDAY NIGHT INTO SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 5 AM MST SATURDAY FOR WYZ112.

NE...NONE.

&&

UPDATE...SML
SHORT TERM...TJT/JG
LONG TERM...JG
AVIATION...SML
FIRE WEATHER...REC
Hazardous weather outlook, Jan 15, 4:01 AM MST, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
401 AM MST FRI JAN 15 2016

NEZ002-003-019>021-054-055-095-096-WYZ106>108-118-119-161145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
401 AM MST FRI JAN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ101>103-161145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-
401 AM MST FRI JAN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME LIGHT SNOW WILL FALL MAINLY THIS MORNING. ACCUMULATIONS WILL
BE LIGHT BUT ENOUGH TO PRODUCE SOME SLICK ROADS THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ104-105-109>117-161145-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
401 AM MST FRI JAN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL OCCUR OVER THE MOUNTAINS AT TIMES THROUGH
TONIGHT WITH THE HEAVIEST SNOW OVER THE SIERRA MADRE RANGE.
ELSEWHERE LIGHT SNOW IS EXPECTED MAINLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL CONTINUE TO OCCUR AT TIMES OVER THE HIGHER
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 7850 ft) estimated 21 inches of snow.

Winter Storm, Sierra Madre Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Battle Mountain SNOTEL site (elevation 7440 ft) estimated 17 inches of snow.

Winter Storm, Sierra Madre Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated 18 inches of snow.

Winter Storm, Sierra Madre Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 20 inches of snow.

Winter Storm, Sierra Madre Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 17 inches of snow.

Winter Storm, Sierra Madre Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL site (elevation 8915 ft) estimated 23 inches of snow.

Winter Storm, Sierra Madre Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SHAVE Project
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 27 inches of snow.

Winter Storm, Sierra Madre Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 12.5 inches of snow.

Winter Storm, Snowy Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 26 inches of snow.

Winter Storm, Snowy Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 15 inches of snow.

Winter Storm, Snowy Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 14 inches of snow.

Winter Storm, Snowy Range

When
January 16, 12:00 AM MST to January 17, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 32 inches of snow.

Winter Storm, North Snowy Range Foothills

When
January 16, 12:00 AM MST to January 17, 10:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Strong and gusty winds of 45 to 55 mph combined with periods of moderate snowfall created near whiteout conditions. WYDOT webcams indicated that visibilities were frequently reduced to less than a quarter mile in falling and blowing snow. WYDOT closed Interstate 80 in both directions between Laramie and Rawlins for several hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617199, 617200, 617201, 617202, 617203, 617204, 617205, 617206, 617207, 617208, 617209, 617210, 617211, 617213.